I get terribly depressed a few days after starting my period, and am looking for someway to manage it. I get sad and start to hate and doubt everything in my life - my job, where I live, my relationship, what I am doing with my future. Though these things are always at the back of my mind, at this time of the month, just thinking about them makes me want to cry. I could sit around all day and do nothing, and just feel awful, and like everything is hopeless. Then in a few days, I am fine again.
Some background info: I am in my twenties. I tried a few types of hormonal birth controls a couple years ago, and they have made me awfully depressed too, and I stopped taking them each time after two or so months.
I just don't know what to do about it, but I hate feeling this way. And my poor boyfriend has to go through these mood swings of mine and listen to me complain and cry and start arguments, due to no fault of his own.
PLEASE... any advice or people who have dealt with a similar situation? Is there anything that I can take that would help me feel better? Would maybe getting on birth control help even my moods out eventually, if I could suffer through a few months of feeling really awful?
I'm 27 and I go through the same thing two weeks before my period and then during my period which lasts up to 7days. so im only fine one week of each month. I feel sad, angry at things that happened in the past and I get extremely emotional. Unfortunatly I cannot offer you advise as I also have no idea what to do, but I can offer you support cause im going through the same thing.
OK,,,,well I will be 60 in May. Now that in itself can make a woman depressed! I have suffered for years with bouts of depression. The time around my period was the worst...except for when I was taking birth control pills which was really the worst because I couldn't stop crying and I was angry at everyone and everything!
Anyhow, I am now way past that, No more periods, (hysterectomy 5 years ago) obviously no birth control pills and no meds whatsoever.
I still get bouts of depression but now I just kind of ride it out. Your hormones are more than likely totally to blame and unfortunately there isn't too much (i.m.h.o) than you can do about it. For me, whatever they prescribed was worse than the problem.
My husband (after 20 years of dealing with my ups and downs) know s that it is not him and for the most part, not me, Just some crazy biological demon that raises its ugly head every once in a while. Talk to your boyfriend, assure him that it is not his fault and when you feel lousy, remind yourself that it will pass.
I wish that there was a "pill" that would make it better but so far I haven;t found one.
You don't mention your age, have you ever had your thyroid checked ? I used to suffer
terrible mood swings and exaggerated PMT and they found out I have under-active
thyroid. I now take thyroxine and cyclogest - progesterone 14 days before my period
and it's all gone away now.
Thyroid inbalance causes hormone inbalance, are your periods heavier, lighter or
infrequent this can be a sign of thyroid trouble too. I used to be on my period for seven days and heavy.
Sorry you did mention your age !
It definately sounds like a hormone inbalance, I went on the pill once and I thought I was
going off my head I went to the emergency Dr because I felt so depressed on it I haven't
taken the pill since.
Thanks for the comments! It is a few days later and I am feeling almost back to normal again. It ***** to go through that every month, and I forget how bad it is until I feel like that again. But, at least I know that there are other people who have similar problems. When I was trying the birth control, my doctor didn't seem to believe how awful I felt and told me that the first few months are sometimes bad and I should stay on it for a few months longer to see how it goes (which wasn't an option for me at the time - I'd never felt worse in my life). I have another doctor now that just told me some people can't take hormonal birth control. Hopefully sometime someone will do more research on bad depression episodes related to periods and hormones, because right now I have had a hard time finding any reliable information on it.
dwt - I will see about getting my thyroid checked, it's worth a try at least.
I have the exact same issues with depression after my menstrual cycle (the days when I'm most depressed are typically days 5 - 10 of my cycle) and then I bounce back as if nothing were ever wrong.
In addition I also have regular PMS. this past cycle I had cramps and back pain for 5 days that kept me from functioning normally and limited my ability to work and made exercise impossible. I have 1 1/2 - 2 weeks per month that my life is interrupted and I miss work and school. I become hopeless and angry at others around me. I am in my late 20s and have had these issues since I started my period at age 10. Birth control made me suicidal the last time I tried it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.